In June 2005, a team of experts participated in a workshop with the objective of reaching agreement on several important aspects of valproate in the treatment of elderly patients with epilepsy. Epilepsy in the elderly is relatively common and its incidence increases for each decade after age 60. The aetiology and manifestations of epilepsies in the elderly are complex because of comorbidity and other underlying risk factors. A consensus was reached that elderly patients who present with a seizure disorder should be referred rapidly to a specialist and that diagnosis should be improved by using a multidisciplinary team of cardiologists, neurologists and epilepsy experts (syncope, falls and seizure specialists). This is especially important to avoid mistreatment with antiepileptic drugs (AEDs). There was consensus that the elderly are generally more susceptible to the adverse effects of AEDs than younger adults. For these reasons, in older persons AEDs should be started at low dosages, and titrated slowly according to clinical response. Some of the most troublesome side effects of AEDs in the elderly include sedation and cognitive side effects, as well as osteoporosis. Drug-drug interactions should be given special consideration. There was consensus that the pharmacokinetics of all AEDs are altered in the elderly, and that the most significant change common to all AEDs is a moderate reduction in renal and metabolic clearance. Predicting pharmacokinetic changes in the individual, however, can be very difficult because multiple factors contribute to a high inter-patient variability. There was agreement on the advantages and disadvantages of the use of valproate in the elderly, and consensus that valproate is a useful option in this population. There was no consensus, however, on whether valproate should be considered among the preferred first-line treatments in the elderly.
ASJC Scopus subject areas
- Clinical Neurology